Texas, 2008Hail in Texas, September 5, 2008
September 5, 2008 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed along a southward advancing cold front over the extreme southwestern Texas Panhandle and the northwestern South Plains during the afternoon hours of the 5th. An isolated storm became severe and produced hail up to the size of nickels near Hart (Castro County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a southward advancing cold front over the extreme southwestern Texas Panhandle and the northwestern South Plains during the afternoon hours of the 5th. An isolated storm became severe and produced hail up to the size of nickels near Hart (Castro County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 5, 2:03 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 5, 2:03 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
303 PM CDT FRI SEP 5 2008
.SHORT TERM...
FORECAST CONTINUES TO FOCUS AROUND STRONG/SEVERE THUNDERSTORM
CHANCES LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY ACROSS THE
NORTHERN ZONES. A COLD FRONT...ROUGHLY FROM KHHF TO KAMA TO KHEG AT
19Z...CONTINUES TO ADVANCE SOUTHWARD. THIS IS AHEAD OF MOST MODEL
GUIDANCE WHICH SUGGESTS THE FRONT TO STALL OUT THIS AFTERNOON ACROSS
THE CENTRAL TEXAS PANHANDLE. GIVEN WEAK PRESSURE RISES STILL NOTED
BEHIND THE FRONT IN THE WAKE OF THE DEPARTING UPPER LEVEL
DISTURBANCE...BELIEVE FRONT WILL CONTINUE TO MOVE SOUTHWARD INTO AT
LEAST THE NORTHERN ZONES THIS EVENING. ALONG AND AHEAD OF THE FRONT
MODERATE AMOUNT OF INSTABILITY ARE IN PLACE...WITH VERY LITTLE CIN
REMAINING /SUPPORTED BY THE 18Z KAMA SOUNDING/. THUS...EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ON THE FRONT OVER THE NEXT COUPLE
OF HOURS AND MOVE/DEVELOP EAST-SOUTHEAST OVER THE SOUTHERN TEXAS
PANHANDLE AND INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS THIS
EVENING. 18Z SPC MESO-ANALYSIS PAGE SHOWS 0-6 KM BULK SHEAR
DECREASING RAPIDLY OVER SAID AREA /BELOW 30 KTS/ SO STORMS MAY BE
PRIMARILY OF MULTICELL MODE. HOWEVER...MODELS DO SUGGEST DEEP LAYER
SHEAR WILL INCREASE TO AROUND 30 KTS THIS EVENING OVER THE EXTREME
NORTHERN ZONES...SO AN ISOLATED SUPERCELL WILL NOT BE OUT OF THE
QUESTION. THE PRIMARY THREATS WITH THE STRONGER CONVECTION WILL BE
LARGE HAIL AND STRONG WINDS. THE CONVECTION SHOULD DIMINISH AND
SHIFT NORTH OF THE CWA BY EARLY SATURDAY.
MODELS SHOW FRONT QUICKLY LIFTING NORTHWARD OUT OF THE CWA EARLY
SATURDAY...WITH HOT CONDITIONS AND DRIER SOUTH TO SOUTHWEST DEVELOPING
DURING THE DAY. THINK THE FRONT WILL START OUT WELL SOUTH OF MODEL
DEPICTIONS EARLY SATURDAY...BUT WILL LIKELY STILL LIFT OUT NORTH OF
THE CWA BY/DURING THE AFTERNOON. STILL...GIVEN THE SLOWER EXIT OF
THE COOLER AIR /AND LOW CLOUD OVER AT LEAST THE NORTHWEST
ZONES/...HAVE GONE BELOW GUIDANCE FOR HIGHS SATURDAY.
&&
.LONG TERM...
FRONT LIKELY TO BE CLOSE TO IF NOT IN THE AREA THROUGH THE WEEKEND
BUT WILL CONTINUE TO SIDE WITH MODEL GUIDANCE OF KEEPING FAR
ENOUGH NORTH OF THE AREA TO KEEP POPS OUT OF THE EQUATION UNTIL
MONDAY WHEN IT SHOULD GET A DECENT ENOUGH PUSH TO GET IT THROUGH
THE FCST AREA...ALBEIT BRIEFLY. CONVECTION ALONG THE FRONT
POSSIBLE AS IT MOVES THROUGH MONDAY THEN BEHIND IT MONDAY THROUGH
TUESDAY WITH A BIT OF AN ISENTROPIC LIFT PATTERN BEHIND THE
FRONT AND A HINT AT SOME DEEPER MOISTURE ADVECTING INTO THE AREA.
POPS INITIALLY FAVORED ACROSS THE WRN ZONES MONDAY NIGHT SHIFT EWD
THROUGH TUESDAY AND TUESDAY NIGHT. NEXT FRONTAL PASSAGE EXPECTED
THURSDAY WITH MODELS SHOWING ENOUGH LOW LEVEL MOISTURE HANGING
AROUND ERN SECTIONS OF THE FCST AREA TO JUSTIFY POPS THERE
THURSDAY AFTN AND EVENING. NEITHER FRONTAL PASSAGE EXPECTED TO
BRING RADICALLY COOLER TEMPS. NIGHTTIME LOWS MAY BE MORE NOTICABLE
THAN TEMPS ON THE HIGH SIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 57 87 59 86 59 / 30 10 10 10 10
TULIA 58 89 62 85 59 / 50 10 10 10 10
PLAINVIEW 58 92 62 86 60 / 30 10 10 10 10
LEVELLAND 59 92 62 88 62 / 10 10 10 10 10
LUBBOCK 61 92 65 88 63 / 20 10 10 10 10
DENVER CITY 61 91 64 88 62 / 10 10 0 0 10
BROWNFIELD 61 92 65 88 64 / 10 10 0 0 10
CHILDRESS 64 92 67 90 64 / 40 10 10 10 10
SPUR 64 92 66 90 66 / 20 10 0 10 10
ASPERMONT 64 93 68 93 67 / 10 10 0 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Sep 5, 10:23 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT FRI SEP 5 2008
TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT FRI SEP 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER THE SOUTHERN TEXAS PANHANDLE AND THE EXTREME
NORTHERN SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE AND
ADJACENT AREAS OF NORTHEASTERN NEW MEXICO THIS AFTERNOON. THESE STORMS
WILL MOVE AND DEVELOP SOUTHEASTWARD TOWARD THE NORTHERN PORTIONS
OF THE OUTLOOK AREA BY LATE AFTERNOON OR EARLY EVENING. CONDITIONS
WILL BE FAVORABLE FOR ORGANIZED SEVERE STORMS INCLUDING SUPERCELL
THUNDERSTORMS WHICH WILL PRESENT A THREAT OF LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS. AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE.
THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE WEATHER LATER TODAY
WILL BE ALONG AND NORTH OF A LAZBUDDIE TO PLAINVIEW TO CHILDRESS
LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.
In the hours before
Special weather statement, Sep 5, 2:21 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT FRI SEP 5 2008
TXZ022-023-052100-
CASTRO TX-SWISHER TX-
321 PM CDT FRI SEP 5 2008
...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...
AT 318 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF HAPPY...OR ABOUT 18 MILES
NORTHEAST OF DIMMITT...MOVING SOUTHEAST AT 18 MPH.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Castro
- When
- September 5, 3:27 PM CST
- Where
- Castro County, 2 mi ESE of Hart
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.369, -102.088
A National Weather Service cooperative observer reported nickel size hail just southeast of Hart. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in South Carolina, September 5 to 6, 20081 death · $10,000 · 4 events
- Tropical Storm and Storm Surge in North Carolina, September 5 to 6, 2008$490,000 · 6 events
- Tropical Storm in North Carolina, September 5 to 6, 2008$140,000 · 14 events
- Hail in Oklahoma, September 5, 2008$5,000 · 2.75 in hail · 11 events
- Tropical Storm and Flash Flooding in South Carolina, September 5 to 6, 2008$2,000 · 9 events
- Hail in Texas, September 5, 2008$2,000 · 4.5 in hail · 4 events
- Hail and Heavy Rain in Kansas, September 5, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 200851 kt wind · 3 events
- High Surf in American Samoa, September 5 to 11, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123566.